MAUDE Adverse Event Report: SYNTHES HAGENDORF STRAIGHT TIP T25 DRIVER-LONG; SCREWDRIVERS

SYNTHES HAGENDORF STRAIGHT TIP T25 DRIVER-LONG; SCREWDRIVERS
Catalog Number 03.632.401
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.Date returned to manufacturer subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was conducted.The report indicates that the: part # 03.632.401.Lot # l392009.Manufacturing location: (b)(4).Manufacturing date: 31.May.2017.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported the tip of the shaft of the t-25 screwdriver broke into three pieces when the surgeon was tightening it at the end of the anterior lumbar interbody fusion (alif) procedure on (b)(6) 2017.The surgeon successfully removed all the pieces with no additional medical intervention required.The procedure was completed by using another readily available screwdriver.The surgery was successfully completed with no delay and no harm to the patient.This complaint involves one (1) device.Concomitant devices reported: locking cap (part # 09.632.099, unknown lot #, quantity # 1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product evaluation/investigation summary was performed.The investigation of the complaint articles indicates that: it was reported that the tip of a straight tip t25 driver ¿long (03.632.401 lot l392009) broke during an anterior lumbar interbody fusion (alif); all fragments retrieved.The procedure was able to be completed with an alternate instrument without surgical delay or patient harm.The returned driver was examined and the complaint condition was able to be confirmed as the driver tip was found to be broken; all fragments returned.No definitive root cause was able to be determined; the failure mode is consistent with incorrect technique/application of excessive force.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection, drawing review and device history review were performed as part of this investigation.No product design issues or discrepancies were observed.This complaint is confirmed.Investigation methods/evaluation results: the straight tip t25 driver-long (03.632.401) is one of four t25 driver shafts intended to be utilized in final locking tap tightening for the matrix system (03.632.002, 03.632.072, 03.632.400 and 03.632.401).Proper technique includes the use of a 10nm torque limiting ratchet handle (03.620.061) and a counter-torque (03.632.049).The following caution is noted: ¿never use fixed or ratcheting t-handle screwdriver for this technique.If the torque limiting attachment is not used when using any of the star-drive shaft options breakage of the driver may occur and could potentially harm the patient.¿ the returned driver was examined and the complaint condition was able to be confirmed as the driver tip was found to be broken; all fragment returned.No definitive root cause was able to be determined; the failure mode is consistent with incorrect technique /application of excessive force.The complaint condition was unable to be replicated due to post-manufacturing damage.Relevant drawings for the returned instrument were reviewed, the design, materials and finishing processes were found to be appropriate for the intended use of these devices.No dimensional analysis was able to be completed due to post-manufacturing damage.A device history review, including material and hardness reviews, was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
STRAIGHT TIP T25 DRIVER-LONG
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key7022456
Report Number3003875359-2017-10556
Device Sequence Number16168620
Product Code HXX
UDI-Device Identifier10705034719924
UDI-Public(01)10705034719924(10)L392009
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.401
Device Lot NumberL392009
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2017
Initial Date Received by Manufacturer 10/18/2017
Supplement Date Received by Manufacturer12/12/2017
Initial Report FDA Received Date11/10/2017
Supplement Report FDA Received Date12/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age49 YR
Patient Weight118